Alert archive / California / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 43, NWS Reno, NV

August 17, 2008Plumas County, Sierra County, California

NWS Reno, NV issued this severe thunderstorm warning at Aug 17, 2008, 2:59 PM PDT for Plumas County, Sierra County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2008, 2:59 PM PDT (21:59 UTC)
Expired
Aug 17, 2008, 3:45 PM PDT
In force
46 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Plumas County, CA, Sierra County, CA

The radar

The Reno radar (KRGX), 69 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3359 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 172159
SVRREV
CAC063-091-172245-
/O.NEW.KREV.SV.W.0043.080817T2159Z-080817T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
259 PM PDT SUN AUG 17 2008

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA...
  EAST CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 345 PM PDT

* AT 253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND VERY 
HEAVY RAINFALL. THIS   STORM WAS LOCATED 7 MILES SOUTH OF CA 49 AT 
SIERRA-PLUMAS CO LINE...OR ABOUT 6 MILES EAST OF SIERRAVILLE...AND 5 
MILES SOUTH OF LOYALTON. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF CA 49 AT SIERRA-PLUMAS CO LINE BY 345 PM PDT...

THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR
PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF
ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS.

LAT...LON 3973 12033 3973 12015 3956 12015 3956 12032
TIME...MOT...LOC 2157Z 195DEG 1KT 3961 12025

$$

JAH
1 follow-up statement
000 
WWUS55 KREV 172223
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
323 PM PDT SUN AUG 17 2008

CAC063-091-172245-
/O.CON.KREV.SV.W.0043.000000T0000Z-080817T2245Z/
PLUMAS CA-SIERRA CA-
322 PM PDT SUN AUG 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR EAST CENTRAL SIERRA AND SOUTHEASTERN PLUMAS COUNTIES...

AT 318 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL 
AND VERY HEAVY RAINFALL.  THIS STORM WAS LOCATED ABOUT 5 MILES SOUTH 
OF LOYALTON...OR ABOUT 7 MILES EAST OF SIERRAVILLE. THIS STORM WAS 
NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOYALTON AND 6 MILES SOUTH OF CA 49 AT SIERRA-PLUMAS CO LINE BY 345
  PM PDT...

THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR
PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF
ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS.

LAT...LON 3973 12033 3973 12015 3956 12015 3956 12032
TIME...MOT...LOC 2222Z 195DEG 1KT 3962 12025

$$

JAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:00 PM PDT, 59 minutes earlier.

Area forecast discussion, Aug 17, 2:00 PM PDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
200 PM PDT SUN AUG 17 2008

.SHORT TERM...
UPPER TROUGH WAS APPROACHING THE WEST COAST WITH ONE VIGOROUS S/W
OFFSHORE OREGON PRODUCING QUITE A BIT OF LIGHTNING. NEXT SHORWTWAVE
WAS ROUNDING BASE OF TROUGH AND WILL AFFECT THE AREA LATER TONIGHT
AS IT EJECTS. SYNOPTIC SCALE FORCING WILL BE LACKING THIS AFTERNOON
AND EARLY EVENING WITH MAIN SUPPORT FOR CONVECTION ALONG CONVERGENCE
ZONE IN MONO/MINERAL COUNTY AND ALONG THERMAL TROUGH ALONG THE
EASTERN SIERRA INTO NORTHEAST CALIFORNIA AND NORTHWEST NEVADA.
ACTIVITY WILL GENERALLY BE ISOLATED ALTHOUGH SCATTERED COVERAGE WILL
BE POSSIBLE IN A SMALL AREA EXTENDING FROM MONO LAKE NORTHWARD INTO
THE PINE NUTS WHERE THE GFS WAS INDICATING STRONG SFC CONVERGENCE
AND BOTH THE GFS/NAM SHOWED MODIFIED TOTAL TOTALS TO 400MB ABOVE
56C. DRY AND HOT LOWER LAYERS WILL SUPPORT ISOLATED STRONG DOWNBURST
WIND POTENTIAL THIS AFTERNOON AND EVENING. THERE MAY BE A SHORT LULL
IN THE ACTIVITY WITH LOSS OF DAYTIME HEATING. HOWEVER AS S/W ARRIVES
LATE THIS EVENING (70KT JET ACROSS CENTRAL CALIFORNIA)...AREAS NORTH
OF INTERSTATE 80 WILL BECOME MORE FAVORABLE FOR CONVECTION AS LARGE
SCALE LIFT/UPPER LEVEL DIVERGENCE INCREASES. MODEL SOUNDINGS
CONTINUE TO SHOW STRONG BACKING WIND PROFILE IN THE 700-550MB LAYER
WITH SPEED IN THE MID LAYERS INCREASING TO 30-35KT. LARGE SCALE
LIFT...INCREASING SHEAR AND INSTABILITY (MUCAPE APPROACHING 750J/KG
AND 400MB MODIFIED TOTAL TOTALS 56-60C) WILL COMBINE TO ENHANCE
CONVECTIVE POTENTIAL IN THESE NORTHERN AREAS LATE THIS EVENING. SOME
STORMS WILL LAST WELL INTO THE NIGHT NORTH OF GERLACH WITH ISOLATED
SHOWERS STILL POSSIBLE AS LATE AS MID MORNING MONDAY WHEN S/W
FINALLY EXITS AND DRIER MORE STABLE WESTERLY FLOW FOLLOWS. THE BEST
LIFT/INSTABILITY WILL EXTEND FROM NORTHERN CALIFORNIA INTO OREGON.
HOWEVER A FEW STRONG STORMS WILL APPROACH SEVERE LEVELS NORTH OF
I-80 LATE TONIGHT WITH GUSTY WINDS AND SOME SMALL HAIL POSSIBLE.

TROUGH OVER THE PACNW WILL GRADUALLY FLATTEN BY MIDWEEK WITH A DRY
AND RELATIVELY COOLER WEST FLOW MONDAY AFTERNOON THROUGH WEDNESDAY.
LOCALLY GUSTY WINDS WILL OCCUR EACH DAY ESPECIALLY ALONG THE SIERRA
FRONT AND AREAS NORTH IF I-80. INCREASED HUMIDITY LEVELS IN THESE
AREAS SHOULD PRECLUDE MORE THAN A HEADLINE FOR FIRE WEATHER. A
SHORTWAVE WILL PASS MAINLY NORTH OF AREA WEDNESDAY AND WEDNESDAY
NIGHT WHICH WILL HELP DRAG SOME 700-500MB MOISTURE ACROSS AREAS
NORTH OF HIGHWAY 50. THERE MAY BE ENOUGH WANING SUPPORT TO PRODUCE
ISOLATED SHOWERS IN THE NORTH WEDNESDAY/WEDNESDAY NIGHT. OTHERWISE
IT WILL BE DRY. TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL MONDAY
WILL COOL CLOSE TO NORMAL TUESDAY AND WEDNESDAY. HOHMANN

.LONG TERM...THURSDAY THROUGH SUNDAY...
EXPECT A GRADUAL WARMING THROUGH THE PERIOD WITH GENERALLY QUIET AND
DRY CONDITIONS. THE WARMEST DAYS WILL BE NEXT WEEKEND AS
TEMPERATURES ONCE AGAIN RISE ABOVE NORMALS FOR THE PERIOD.

THURSDAY AN UPPER LOW MOVES EAST ACROSS SOUTHERN ALBERTA AND
SASKATCHEWAN ALLOWING A RIDGE TO REBUILD ALONG THE WEST COAST.
MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT AS A FOUR CORNERS HIGH
SETS UP. 500MB HEIGHTS RISE FROM APPROXIMATELY 586 TO 594 DECAMETERS
BY SUNDAY...ALLOWING DAYTIME HIGHS TO INCREASE A GOOD 8-10 DEGREES
BY THE WEEKEND COMPARED TO MIDWEEK.

THE THERMAL TROUGH SETS UP OVER CA ON FRIDAY AND THEN BROADENS AND
SHIFTS INTO THE GREAT BASIN BY THE WEEKEND AS HEAT BUILDS UNDER THE
RIDGE. RELATIVE HUMIDITIES WILL DROP BELOW 15% ACROSS WESTERN
VALLEYS STARTING FRIDAY WITH SINGLE DIGIT READINGS IN MANY AREAS BY
THE WEEKEND.

500MB RH RESPONSE IN THE MONO-MINERAL COUNTY CONVERGENCE ZONE BEGINS
TO INCREASE SUNDAY AND MONDAY SO ISOLATED THUNDERSTORMS MAY DEVELOP
THERE LATE IN THE WEEKEND.

TEMPERATURES IN THE EASTERN SIERRA AND WESTERN NV BE SEVERAL DEGREES
ABOVE NORMAL THURSDAY AND FRIDAY BEFORE RISING INTO THE MID TO UPPER
90S FOR THE WEEKEND IN WESTERN NV VALLEYS...AND THE LOWER 80S AT
LAKE TAHOE - A GOOD 5-8 DEGREES ABOVE NORMAL. JAH
&&

.AVIATION...
CUMULUS BUILDUPS WILL DEVELOP ALONG THE SIERRA BY 20Z WITH ISOLATED
TO SCATTERED THUNDERSTORMS AFTER 23Z. THE STORMS WILL GENERALLY BE
OVER THE SIERRA AND FAR WESTERN NEVADA WITH A FEW STRONG/SEVERE
STORMS POSSIBLE. THE MAIN AVIATION THREAT FROM THESE STORMS WILL BE
STRONG OUTFLOWS DUE TO DRIER AIR AT THE SURFACE ENTRAINED INTO ANY
DOWNDRAFTS. VFR CONDITIONS WILL PREVAIL ALTHOUGH LCL MVFR VSBYS ARE
POSSIBLE IN HEAVIER SHOWERS. TSTMS WILL END AT AREA TAF SITES BY 03Z
BUT ISOLD CONVECTION WILL CONTINUE OVERNIGHT IN NORTHEAST CA AND
NORTHWEST NV AS AN UPPER DISTURBANCE MOVES ACROSS THE AREA. JAH
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:44 PM PDTFlash Flood WarningREVLassen2 hr

Nearby

Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.